Michigan, 2014

Hail in Michigan, May 7 to 8, 2014

May 7 to 8, 2014 · NWS GRR · 3 events in 3 counties and zones

There were isolated reports of hail up to one inch in diameter during the early to mid evening hours of May 7th across portions of Oceana and Gratiot counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were isolated reports of hail up to one inch in diameter during the early to mid evening hours of May 7th across portions of Oceana and Gratiot counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 7, 2:30 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 7, 2:30 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT WED MAY 7 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 330 PM EDT WED MAY 7 2014

MUCH WARMER AIR WILL SWEEP INTO THE AREA FROM THE SOUTH ON THURSDAY
AS A WARM FRONT LIFTS NORTH THROUGH THE AREA TONIGHT. HIGHS ON
THURSDAY WILL PUSH INTO THE 80S FROM THE INTERSTATE 96 CORRIDOR OFF
TO THE SOUTH. ROUNDS OF SHOWERS AND STORMS ARE POSSIBLE INTO FRIDAY
NIGHT...WITH THE BEST CHANCES OCCURRING THURSDAY EVENING THROUGH
FRIDAY MORNING. MANY LOCATIONS WILL SEE AN ADDITIONAL ONE HALF TO
ONE INCH OF RAINFALL.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 330 PM EDT WED MAY 7 2014

CONVECTIVE TRENDS WILL BE THE MAIN FOCUS OF THE SHORT TERM. FIRST
ORDER OF BUSINESS IS THE CHANCES FOR REDEVELOPMENT THIS EVENING AS
THE 850MB LLJ AND MOISTURE TRANSPORT RAMPS UP. HI-RES MODELS ARE NOT
SHOWING MUCH IN THE WAY OF ACTIVITY THIS EVENING OR TONIGHT...BUT
WOULD NOT BE SURPRISED TO SEE REDEVELOPMENT LATER THIS EVENING. HAVE
MAINLY CHANCE POPS IN THE FORECAST TO COVER THIS THREAT.

AS WE HEAD INTO THURSDAY IT LOOKS LIKE WE MAY BE MAINLY CAPPED IN
THE WARM SECTOR OF THE SYSTEM SO ONLY HAVE 20/30 PCT CHANCE WORDING
IN FOR THE NORTHERN AND WESTERN SECTIONS OF THE CWA.

BEST CHANCES FOR SHOWERS AND STORMS TO COME THURSDAY NIGHT INTO
FRIDAY MORNING AS A STRONG LLJ SWEEPS ACROSS THE FORECAST AREA.
THINKING THREAT FOR SEVERE IS SOMEWHAT MARGINAL THROUGH THIS ENTIRE
EVENT AND SO DOES SPC...WITH QUITE A BIT OF GENERAL THUNDER COVERING
OUT AREA. PRECIPITATION SHOULD TAPER OFF TO SHOWERS FRIDAY NIGHT
BEHIND THE FRONT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 330 PM EDT WED MAY 7 2014

SEASONABLY MILD WEATHER IS ANTICIPATED THIS WEEKEND WITH MAX TEMPS
WELL INTO THE 60S SATURDAY THEN IN THE 70S FOR SUNDAY. THERE IS JUST
A SMALL CHANCE OF A SHOWER SUNDAY WITH THE WARM FRONT BUT MOST AREAS
WILL NOT SEE ANY RAINFALL SUNDAY.

THE WX PATTERN WILL BECOME A LITTLE UNSETTLED EARLY NEXT WEEK AS THE
NEXT LOW PRESSURE SYSTEM IN THE PLAINS STATES GRADUALLY MOVES EAST.
IT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS AS EARLY AS
MONDAY AND FOR TUESDAY. TEMPS WILL RETURN TO NEAR NORMAL BEHIND THAT
SYSTEM FOR THE MIDDLE PORTION OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY)
ISSUED AT 1230 PM EDT WED MAY 7 2014

MAINLY VFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON. SOME SHOWERS
WEST OF KGRR AND KMKG EARLY THIS AFTN MAY AFFECT THOSE TERMINALS A
LITTLE LATER THIS AFTERNOON IF THEY HOLD TOGETHER AS THEY DRIFT
SLOWLY EAST.

THE SFC WARM FRONT WILL LIFT NORTH INTO SRN LWR MI TONIGHT AND CAUSE
CONDITIONS TO TREND DOWN INTO THE MVFR CATEGORY THIS EVENING THEN
IFR VERY LATE TONIGHT. CONDITIONS WILL GRADUALLY IMPROVE FROM IFR TO
MVFR THURSDAY MORNING.

&&

.MARINE...
ISSUED AT 330 PM EDT WED MAY 7 2014

SMALL CRAFT ADVISORY IS BORDERLINE...BUT DECIDED TO LET IT RIDE AT
THIS POINT WITH OFFSHORE WINDS THAT MAY GUST UP INTO THE 20-25 KNOT
RANGE. SCA THROUGH 7 AM IN THE MORNING. SOUTH AND SOUTHWEST WINDS
THURS/THURS NIGHT MAY HAVE A HARD TIME MIXING TO THE SURFACE GIVEN A
STABLE LAKE ENVIRONMENT SO NOT EXPECTING MUCH IN THE WAY OF MARINE
HAZARDS OTHER THAN THE STORMS. NOT QUITE SURE IN HOW MARINE FOG WILL
PLAY OUT THE NEXT COUPLE DAYS...BUT CONFIDENCE NIGHT HIGH ENOUGH TO
INCLUDE AT THIS POINT.

&&

.HYDROLOGY...
ISSUED AT 330 PM EDT WED MAY 7 2014

HEAVIEST RAIN LAST NIGHT FELL IN A SWATHE FROM MUSKEGON TO GRAND
RAPIDS EAST INTO SOUTHERN IONIA COUNTY. REPORTS IN THIS ZONE SHOWED
RAINFALL ON THE ORDER OF 1 TO 2 INCHES GENERALLY. RIVERS IN AND
AROUND THE GRAND RAPIDS AREA HAVE BRIEFLY SPIKED UP...BUT GIVEN THE
CONVECTIVE NATURE OF THE PRECIPITATION (NOT BASIN WIDE) THINKING WE
WILL NOT SEE ANY ISSUES FROM THIS INITIAL BURST IN TERMS OF
ADVISORIES.

ADDITIONAL RAINFALL IS EXPECTED HOWEVER FROM TONIGHT THROUGH FRIDAY
NIGHT. RAINFALL THROUGH THE REMAINDER OF THE EVENT COULD STILL END
UP BEING AROUND AN INCH OVER MUCH OF THE AREA. THINKING OUR BEST
CHANCES FOR RAIN FROM HERE ON OUT WILL COME THURSDAY EVENING THROUGH
FRIDAY MORNING. NOT EXPECTING BIG RIVER ISSUES IN TERMS OF WARNINGS
AND ADVISORIES FOR RIVER POINTS...BUT LOCALLY HEAVY RAINS ARE QUITE
POSSIBLE JUST LIKE LAST NIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM EDT FRIDAY FOR LMZ844>849.

&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...LAURENS
AVIATION...LAURENS
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, May 7, 3:25 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT WED MAY 7 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
425 PM EDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH THIS EVENING AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE MAIN RISKS.  LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING COULD ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND
FRIDAY. THUNDERSTORMS ARE POSSIBLE NEXT MONDAY AND TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING INTO FRIDAY.

LMZ844>849-080845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
425 PM EDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

EAST WINDS TO 25 KNOTS AND SCATTERED THUNDERSTORMS WILL POSE A
HAZARD TO SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND
FRIDAY. THUNDERSTORMS ARE POSSIBLE NEXT MONDAY AND TUESDAY AS WELL.
AREAS OF DENSE FOG MAY IMPACT LAKE MICHIGAN THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING INTO FRIDAY.

MEADE MJS

In the hours before

Local storm report, May 7, 3:56 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             2 S STONY LAKE          43.53N 86.50W
05/07/2014  E0.75 INCH       LMZ848             MI   COUNTY OFFICIAL

            CLAYBANKS TOWNSHIP PARK CAMPGROUND

&&
Local storm report, May 7, 4:07 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
507 PM EDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             2 N ROTHBURY            43.53N 86.35W
05/07/2014  E0.25 INCH       OCEANA             MI   PUBLIC

            HAIL SLIGHTLY LARGER TAHN PEA SIZE AT THE DOUBLE JJ
            RESORT.

&&
Local storm report, May 7, 4:12 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
512 PM EDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             2 SSE STONY LAKE        43.53N 86.49W
05/07/2014  E0.75 INCH       OCEANA             MI   COUNTY OFFICIAL

            CLAYBANKS TOWNSHIP PARK CAMPGROUND

&&
Special weather statement, May 7, 4:55 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
555 PM EDT WED MAY 7 2014

MIZ044-072245-
NEWAYGO-
555 PM EDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHLAND TWP...MOVING EAST SOUTHEAST AT 35 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  NEWAYGO...            GRANT...              ENSLEY TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4351 8595 4341 8556 4330 8557 4329 8590
      4334 8604
TIME...MOT...LOC 2154Z 294DEG 30KT 4339 8587

LAURENS
Special weather statement, May 7, 6:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
702 PM EDT WED MAY 7 2014

MIZ043-044-080000-
NEWAYGO-OCEANA-
702 PM EDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELBY...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  NEWAYGO...            BITELY...             FREMONT...
  WHITE CLOUD...        FERRY...              WALKERVILLE...
  HESPERIA...           TROY TWP...           REEMAN...
  WOODLAND PARK...      BROHMAN...            HOME TWP...
  BRIDGETON...          ASHLAND TWP...        WOODVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4374 8647 4382 8644 4381 8556 4330 8557
      4329 8604 4347 8604 4347 8646 4360 8654
      4366 8654
TIME...MOT...LOC 2303Z 285DEG 33KT 4362 8629

MJS
Special weather statement, May 7, 6:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
708 PM EDT WED MAY 7 2014

MIZ051-052-058-059-080015-
CLINTON-GRATIOT-IONIA-MONTCALM-
708 PM EDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VICKERYVILLE...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ST. JOHNS BY 735 PM EDT...
  HUBBARDSTON BY 710 PM EDT...
  ASHLEY BY 735 PM EDT...
  ELSIE BY 745 PM EDT...
  CARSON CITY BY 710 PM EDT...
  PERRINTON BY 720 PM EDT...
  MAPLE RAPIDS BY 725 PM EDT...
  BRIDGEVILLE BY 730 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4277 8437 4309 8502 4326 8496 4324 8436
TIME...MOT...LOC 2308Z 285DEG 33KT 4315 8487

MJS

The radar

The Grand Rapids radar (KGRR), 94 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Oceana

When
May 7, 6:15 PM EST
Where
Oceana County, 0.85 mi NE of Ferry
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.590, -86.210

The media passed along a report of one inch diameter hail near Ferry.

Hail, Gratiot

When
May 7, 11:45 PM EST
Where
Gratiot County, 1.71 mi SE of Rathbone
Measured
1 in hail
Reported by
Public
Coordinates
43.310, -84.410

There were a couple of reports of hail up to one inch in diameter east of Ithaca near Rathbone.

Hail, Montcalm

When
May 8, 7:07 PM EST
Where
Montcalm County, 2 mi SW of Edmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.380, -85.078

Hail of one inch in diameter southwest of Edmore.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520471, 520473, 522262.